Specific ethnic genetic backgrounds are associated with the risk of Stevens-Johnson syndrome / toxic epidermal necrolysis (SJS/TEN) especially in Asians. However, there have been no large cohort, multiple-country epidemiological studies of medication risk related to SJS/TEN in Asian populations. Thus, we analyzed the registration databases from multiple Asian countries who were treated during 1998-2017. A total 1,028 SJS/TEN cases were identified with the algorithm of drug causality for epidermal necrolysis. Furthermore, those medications labeled by the US Food and Drug Administration (FDA) as carrying a risk of SJS/TEN were also compared with the common causes of SJS/TEN in Asian countries. Oxcarbazepine, sulfasalazine, COX-II inhibitors, and strontium ranelate were identified as new potential causes. In addition to sulfa drugs and beta-lactam antibiotics, quinolones were also a common cause. Only one acetaminophen-induced SJS was identified, while several medications (e.g., oseltamivir, terbinafine, isotretinoin, and sorafenib) labeled as carrying a risk of SJS/TEN by the FDA were not found to have caused any of the cases in the Asian countries investigated in this study.
* Title and MeSH Headings from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.